Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Tree-like continua do not admit expansive homeomorphisms

Author: Christopher Mouron
Journal: Proc. Amer. Math. Soc. 130 (2002), 3409-3413
MSC (2000): Primary 54H20, 54F50; Secondary 54E40
Published electronically: May 14, 2002
MathSciNet review: 1913021
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A homeomorphism $h:X \rightarrow X$ is called expansive provided that for some fixed $c >0$ and every $x,y \in X$ there exists an integer $n$, dependent only on $x$ and $y$, such that $d(h^n(x),h^n(y))>c$. It is shown that if $X$ is a tree-like continuum, then $h$ cannot be expansive.

References [Enhancements On Off] (What's this?)

  • 1. H. Kato, Expansive homeomorphisms in continuum theory, Topology Appl., Proceedings of General Topology and Geometric Topology Symposium, (eds. Y. Kodama and T. Hoshina), 45(1992), no.3, 223-243. MR 93j:54023
  • 2. H. Kato, Continuum-wise expansive homeomorphisms, Can. J. Math. 45(1993), no. 3, 576-598. MR 94k:54065
  • 3. H. Kato, The nonexistence of expansive homeomorphisms of chainable continua, Fund. Math. 149(1996), no. 2, 119-126. MR 97i:54049
  • 4. R.V. Plykin, On the geometry of hyperbolic attractors of smooth cascades, Russian Math. Surveys 39(1974), 85-131.
  • 5. S. Willard, General Topology, Addison-Wesley Publishing Company, Inc., Reading, Mass., 1970. MR 41:9173
  • 6. R.F. Williams, A note on unstable homeomorphisms, Proc. Amer. Math. Soc. 6(1955), 308-309. MR 16:846d
  • 7. F.W. Worth, Concerning the Expansive Property and Shift Homeomorphisms of Inverse Limits, Ph.D. Dissertation, University of Missouri-Rolla, Rolla, Missouri, 1991.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54H20, 54F50, 54E40

Retrieve articles in all journals with MSC (2000): 54H20, 54F50, 54E40

Additional Information

Christopher Mouron
Affiliation: Department of Mathematical Sciences, University of Delaware, Newark, Delaware 19716

Keywords: Expansive homeomorphism, tree-like continua
Received by editor(s): August 16, 2000
Received by editor(s) in revised form: June 21, 2001
Published electronically: May 14, 2002
Additional Notes: The author is pleased to acknowledge the many useful comments and suggestions made by Charles Hagopian
Communicated by: Alan Dow
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society